Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 20, 2021, 5:37 PM EDT for Edgecombe County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 5:37 PM EDT (21:37 UTC)
- Expired
- Aug 20, 2021, 6:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Raleigh, NC
- Hail
- 0.00 in
- Wind
- 30
County Edgecombe County, NC
The radar
The Raleigh/Durham radar (KRAX), 91 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2221 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.5
The text
As transmitted.
740
WWUS82 KRAH 202137
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
537 PM EDT Fri Aug 20 2021
NCZ011-027-028-202215-
Edgecombe NC-Nash NC-Halifax NC-
537 PM EDT Fri Aug 20 2021
...A cluster of strong thunderstorms will impact portions of east
central Nash, Edgecombe and south central Halifax Counties through
615 PM EDT...
At 536 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Rocky Mount, moving east at 5 mph.
HAZARD...Winds in excess of 30 mph, and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rocky Mount, Tarboro, Enfield, Princeville, Whitakers, Hobgood,
Speed, Leggett, Battleboro and Kingsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Raleigh.
&&
LAT...LON 3580 7772 3593 7789 3618 7767 3603 7737
3600 7741 3599 7741 3594 7736 3593 7736
TIME...MOT...LOC 2136Z 266DEG 5KT 3593 7775
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
CAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 20, 3:46 PM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 20, 3:46 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 346 PM EDT Fri Aug 20 2021 .SYNOPSIS... Tropical cyclone Henri will move north just off the Atlantic coast tonight and Saturday. A surface trough across central North Carolina will move toward the Carolina coast on Saturday. A series of upper level disturbances will swing across the region through Saturday. Weak high pressure will settle across the southern Appalachians early next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... As of 250 PM Friday... Latest surface analysis shows a weak surface boundary extending northeast to southwest across the the eastern Carolinas. Surface dew points near and east of the boundary are in the lower to mid 70s with a light northerly wind on the backside of the boundary across the Piedmont where dew points were in the upper 60s to lower 70s. Further aloft, a series of disturbances rotating around the upper trough will advance across the mid-Atlantic and Carolinas through tonight. Given a moist airmass across the area with precipitable water values ranging from 1.75 inches in the Triad increasing toward the east and exceeding 2 inches near and east of U.S. route 1 with the forcing for ascent from the waves in the upper trough, scattered showers and thunderstorms have developed across central NC early this afternoon. Expect the convection to expand in coverage and intensity as the disturbances push east into a more moist and unstable airmass with numerous showers and thunderstorms expected across the eastern Piedmont and Coastal Plain. While the SPC outlook doesn't highlight a widespread severe threat, a few storms this afternoon and evening could be severe with the primary threat of damaging winds from wet microbursts. With the upper trough dropping south, the mid levels have cooled a bit and with some stronger shear, some hail is also possible. The main severe weather threat however will be from very heavy rain producing localized flooding in low-lying and poor drainage areas or where storms move over the same locations repeatedly. The greatest storm coverage and intensity will move from the eastern Piedmont and Sandhills during the mid afternoon toward the Coastal Plain where the heaviest rain is expected late this afternoon and early evening and where the greatest flooding threat is expected. Convective coverage will wane from west to east this evening with little convection expected overnight after mid night. Lows tonight will range in the upper 60s in the Triad to the lower 70s elsewhere. -Blaes && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... As of 220 PM Friday... The southward dropping eastern U.S. upper level trough will close off by Saturday morning and move slowly east/southeast from WV on Saturday morning to eastern VA by Sunday morning. The upper level trough axis across central VA and NC on Saturday morning will shift slowly east through most of the period. Some drier air will be advancing east across central NC with afternoon PW values ranging from 1.5 inches in the Triad to 1.75 inches in the Triangle and locations south and east. Expect convective coverage to be much reduced on Saturday vs today with convection favored across the east, mainly east of U.S route 1 with only slight chance PoPs across the west. High temperatures will range from the mid 80s across the north to the upper 80s across the south. Lows on Saturday night will range in the upper 60s northwest to lower 70s across the southeast. -Blaes && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 345 PM Friday... A mid/upper trough will continue to slowly push east across central and eastern NC on Sunday. At the surface, there will be a lee trough along with a weak cold front draped over our region. This will result in isolated to widely scattered showers and storms Sunday afternoon and evening, with the best coverage along and east of the front in the Coastal Plain and Sandhills. POPs have increased there a bit compared to yesterday as the models show a slower eastward progression of the trough. Dry NW flow aloft will limit convective development farther west. This mid/upper trough is also causing Tropical Cyclone Henri to turn to the north, and it is forecast to track a few hundred miles east of the NC coast on Saturday and into the southern New England coast late Sunday. As the trough finally lifts NE off the mid-Atlantic coast on Monday, it will be replaced by a strengthening mid/upper ridge centered over the lower Mississippi Valley and Southern Plains. A subtropical ridge will also strengthen over the western Atlantic. While the surface boundary will start to wash out, a lee trough will still be in place, and central NC will be under a mid/upper trough sandwiched between the two aforementioned ridges. Monday looks to be the relative driest day, with rising heights and NNW flow aloft, but some isolated showers and storms are still possible. Again the best chance for this will be in the Coastal Plain and Sandhills near the sea breeze and where PW values will be higher. POPs then increase to the 40-50% range by Wednesday and Thursday as the ridge over the Southern Plains begins to retrograde west, and the mid/upper trough over the Southeast US strengthens. In fact, both the GFS and ECMWF even show potential for a closed low to develop over the Southeast. However, uncertainty on details this far out is high. Rising heights will bring temperatures back slightly above average on Sunday, into the upper-80s to lower-90s. Monday and Tuesday look to be the hottest days, with highs in the lower-90s in most places, before decreasing back into the 80s on Thursday/Friday with more clouds and precipitation. Lows will generally be in the upper-60s to lower-70s through the period. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 210 PM Friday... A surface trough across central NC and a series of upper level disturbances will initiate the development of numerous showers and thunderstorms across the area this afternoon and continuing into this evening. Convection will initially be favored across the southern and Western Piedmont and then shift east and become even more widespread across the Sandhills and Coastal Plain late this afternoon and this evening. Adverse aviation conditions with reduced VSBYs and CIGs along with locally gusty winds are possible with the convection. The convection will shift east and northeast later this evening with little convection expected after midnight. Another period of adverse aviation conditions is expected late tonight and early Saturday morning with IFR to possibly LIFR stratus and fog across the area, most favored across the north and northeast. Conditions will improve on Saturday morning with VFR conditions and light winds expected by late morning. Outlook: Expect a chance of widely scattered mainly afternoon and evening showers and storms across the area during the period with the greatest coverage across the east. Some late night and daybreak fog and stratus is also possible. -Blaes && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...Blaes SHORT TERM...Blaes LONG TERM...Danco AVIATION...Blaes
Hazardous weather outlook, Aug 20, 3:27 PM EDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 327 PM EDT Fri Aug 20 2021 NCZ008>011-024>028-040>043-073>078-083>086-088-089-211930- Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe- Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett- Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 327 PM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Heavy downpours and localized flooding are possible in scattered to numerous thunderstorms through tonight. An isolated strong to severe storm will also possible through early this evening. The main threat is expected to be flooding in some urban or poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007-021>023-038-039-211930- Person-Forsyth-Guilford-Alamance-Davidson-Randolph- 327 PM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms through early this evening may produce some heavy rain and some accumulation of water in low-lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 20, 4:23 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
423 PM EDT Fri Aug 20 2021
NCZ088-089-202130-
Sampson NC-Cumberland NC-
423 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of west central Sampson
and southeastern Cumberland Counties through 530 PM EDT...
At 422 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Fayetteville, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eastover, Roseboro, Stedman, Salemburg, Autryville, Vander, Bushy
Lake Natural Area and Cedar Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3485 7850 3485 7877 3496 7888 3508 7881
3514 7857 3512 7838 3495 7841 3484 7849
TIME...MOT...LOC 2022Z 274DEG 11KT 3499 7880
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
22Special weather statement, Aug 20, 4:48 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Raleigh NC
448 PM EDT Fri Aug 20 2021
NCZ042-043-078-202145-
Johnston NC-Wayne NC-Wilson NC-
448 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northeastern Wayne,
southwestern Wilson and northeastern Johnston Counties through 545 PM
EDT...
At 448 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Smithfield, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Goldsboro, Smithfield, Wilson, Fremont, Micro, Selma, Pine Level,
Kenly, Princeton and Lucama.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3530 7801 3550 7843 3573 7825 3573 7819
3574 7818 3577 7787 3551 7782
TIME...MOT...LOC 2048Z 283DEG 16KT 3561 7822
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
22Local storm report, Aug 20, 4:55 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
455 PM EDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG 3 NW FLOWERS 35.69N 78.39W
08/20/2021 JOHNSTON NC 911 CALL CENTER
ONE TREE WAS REPORTED DOWN ACROSS THE
ROADWAY NEAR THE INTERSECTION OF LOOP RD AND
COVERED BRIDGE RD. TIME ESTIMATED BY RADAR.
&&Special weather statement, Aug 20, 4:55 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
455 PM EDT Fri Aug 20 2021
NCZ008-025-026-041-202145-
Franklin NC-Durham NC-Wake NC-Granville NC-
455 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southern Granville,
north central Wake, southeastern Durham and west central Franklin
Counties through 545 PM EDT...
At 455 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Durham. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph, and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Durham, Creedmoor, Butner, Falls Lake, Falls Lake State Rec Area,
Falls Lake Boat Ramp, Purnell, Gorman and Rollingview Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3591 7877 3601 7892 3622 7868 3607 7844
TIME...MOT...LOC 2055Z 227DEG 4KT 3600 7879
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CALocal storm report, Aug 20, 5:01 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
501 PM EDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG 2 E CLAYTON 35.64N 78.42W
08/20/2021 JOHNSTON NC NWS EMPLOYEE
MULTIPLE TREES DOWN NEAR THE INTERSECTION OF
NC-42 E AND GLEN LAUREL RD.
&&Special weather statement, Aug 20, 5:37 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
537 PM EDT Fri Aug 20 2021
NCZ011-027-028-202215-
Edgecombe NC-Nash NC-Halifax NC-
537 PM EDT Fri Aug 20 2021
...A cluster of strong thunderstorms will impact portions of east
central Nash, Edgecombe and south central Halifax Counties through
615 PM EDT...
At 536 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Rocky Mount, moving east at 5 mph.
HAZARD...Winds in excess of 30 mph, and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rocky Mount, Tarboro, Enfield, Princeville, Whitakers, Hobgood,
Speed, Leggett, Battleboro and Kingsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Raleigh.
&&
LAT...LON 3580 7772 3593 7789 3618 7767 3603 7737
3600 7741 3599 7741 3594 7736 3593 7736
TIME...MOT...LOC 2136Z 266DEG 5KT 3593 7775
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CAThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:07 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Richmond, Stanly | 38 min |
| Aug 19, 8:42 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Montgomery, Moore, Randolph | 63 min |
| Aug 19, 8:48 PM EDT | Special Weather Statement | RAH | Johnston | 42 min |
| Aug 19, 8:54 PM EDT | Special Weather Statement | RAH | Richmond | 51 min |
| Aug 19, 9:18 PM EDT | Special Weather Statement | RAH | Harnett | 57 min |
| Aug 19, 9:27 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Moore, Richmond, Scotland | 63 min |
| Aug 19, 10:21 PM EDT | Special Weather Statement | RAH | Chatham, Harnett, Johnston, Lee, Wake | 54 min |
| Aug 19, 10:27 PM EDT | Special Weather Statement | RAH | Cumberland | 63 min |
| Aug 19, 11:07 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 53 min |
| Aug 19, 11:16 PM EDT | Special Weather Statement | RAH | Johnston, Wake | 59 min |
| Aug 19, 11:37 PM EDT | Special Weather Statement | RAH | Durham, Granville, Vance | 53 min |
| Aug 19, 11:42 PM EDT | Special Weather Statement | RAH | Sampson | 33 min |
| Aug 20, 12:11 AM EDT | Areal Flood Advisory | RAH | Durham, Granville, Person, Vance, Warren | 109 min |
| Aug 20, 12:13 AM EDT | Special Weather Statement | RAH | Wayne | 32 min |
| Aug 20, 3:38 PM EDT | Special Weather Statement | RAH | Hoke | 52 min |
| Aug 20, 3:42 PM EDT | Special Weather Statement | RAH | Johnston | 63 min |
| Aug 20, 4:03 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 42 min |
| Aug 20, 4:23 PM EDT | Special Weather Statement | RAH | Cumberland | 67 min |
| Aug 20, 4:48 PM EDT | Special Weather Statement | RAH | Johnston, Wayne, Wilson | 57 min |
| Aug 20, 4:55 PM EDT | Special Weather Statement | RAH | Durham | 50 min |
| Aug 20, 5:05 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne, Wilson | 40 min |
| Aug 20, 6:18 PM EDT | Special Weather Statement | RAH | Edgecombe | 42 min |
| Aug 20, 6:51 PM EDT | Special Weather Statement | RAH | Edgecombe | 39 min |
| Aug 20, 7:08 PM EDT | Special Weather Statement | RAH | Alamance | 52 min |
| Aug 20, 7:47 PM EDT | Special Weather Statement | RAH | Alamance | 43 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.